Alert archive / Hawaii / Ashfall Warnings in 2026

Ashfall Warning 1, NWS Honolulu, HI

January 24, 2026Hawaii County, Hawaii

NWS Honolulu, HI issued this ashfall warning at Jan 24, 2026, 12:39 PM HST for Hawaii County, Hawaii. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 24, 2026, 12:39 PM HST (22:39 UTC)
Expired
Jan 24, 2026, 9:00 PM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 24, 2:40 PM HSTVOLCANIC ASHHilo, HIHawai'i Volcano Observatory confirmed light ashfall in Hilo.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 10.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2026-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2026-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
710 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWHW70 PHFO 242239
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1239 PM HST Sat Jan 24 2026

HIZ027-051>053-251145-
/O.UPG.PHFO.AF.Y.0001.000000T0000Z-260125T1600Z/
/O.NEW.PHFO.AF.W.0001.260124T2239Z-260125T1600Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
1239 PM HST Sat Jan 24 2026

...ASHFALL WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Kilauea is undergoing a eruption and we have received 
  reports of moderate ashfall and significant amounts of tephra. We 
  have also received reports of debris as large as a foot near 
  Kilauea. Satellite imagery shows a large volcanic plume drifting 
  towards Glenwood and Pahoa area.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Disruption of services and utilities (water, sewer, 
  electric) possible. Ash removal efforts significant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seal windows and doors. Protect electronics and cover air intakes 
and open water sources. Avoid driving. Remain indoors unless 
absolutely necessary. Use extreme caution clearing rooftops of ash. 
Listen to further announcements.

&&

$$

KINO
3 follow-up statements
706 
WWHW70 PHFO 242311
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
111 PM HST Sat Jan 24 2026

HIZ027-051>053-251215-
/O.CON.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
111 PM HST Sat Jan 24 2026

...ASHFALL WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Kilauea is undergoing a eruption and we have received 
  reports of moderate ashfall and significant amounts of tephra. We 
  have also received reports of debris as large as a foot near 
  Kilauea. Satellite imagery shows a large volcanic plume with tops 
  of over 35,000 feet drifting towards Glenwood and Pahoa area. 
  Highway 11 is also now closed between mile marker 24.5 and 32.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Disruption of services and utilities (water, sewer, 
  electric) possible. Ash removal efforts significant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seal windows and doors. Protect electronics and cover air intakes 
and open water sources. Avoid driving. Remain indoors unless 
absolutely necessary. Use extreme caution clearing rooftops of ash. 
Listen to further announcements.

&&

$$

KINO
950 
WWHW70 PHFO 250222
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
422 PM HST Sat Jan 24 2026

HIZ027-051>053-251530-
/O.CON.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
422 PM HST Sat Jan 24 2026

...ASHFALL WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* WHAT...Kilauea is undergoing a eruption and we have received 
  reports of significant amounts of tephra and ashfall earlier 
  today. The eruption has settled some and the amount of 
  ashfall/tephra has decreased near Kilauea. But please remember 
  that it does take some time for the ashfall/tephra fallout to 
  settle for areas downwind of Kilauea. Satellite and radar imagery 
  continues to show the volcanic plume drifting east of Kilauea. 
  Highway 11 remains closed between mile marker 24.5 and 32.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Disruption of services and utilities (water, sewer, 
  electric) possible. Ash removal efforts significant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seal windows and doors. Protect electronics and cover air intakes 
and open water sources. Avoid driving. Remain indoors unless 
absolutely necessary. Use extreme caution clearing rooftops of ash. 
Listen to further announcements.

&&

$$

KINO
278 
WWHW70 PHFO 250700
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
900 PM HST Sat Jan 24 2026

HIZ027-051>053-252000-
/O.CAN.PHFO.AF.W.0001.000000T0000Z-260125T1600Z/
/O.NEW.PHFO.AF.Y.0002.260125T0700Z-260126T0400Z/
Big Island Interior-Big Island South-Big Island Southeast-Big
Island East-
900 PM HST Sat Jan 24 2026

...ASHFALL ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...
...ASHFALL WARNING IS CANCELLED...

* WHAT...Kilauea eruption has ended. However small amounts of tephra 
  and ash from this large eruption will continue to persist near the 
  ground level and be blown around by the low level winds through 
  Sunday.

* WHERE...Big Island East, Big Island Interior, Big Island South, 
  and Big Island Southeast.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Possible harm to crops and animals. Minor equipment and 
  infrastructure damage. Reduced visibility. Widespread clean-up may 
  be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons with respiratory illnesses should remain indoors to avoid 
inhaling the ash particles and all persons outside should cover 
their mouth and nose with a mask or cloth.

For recent status updates from USGS Hawaiian Volcanoes National Park 
go to https://usgs.gov/programs/VHP/volcano-updates#hvo

&&

$$

RCB

What forecasters said that day

The local office's own words before this ashfall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this ashfall warning went out at Jan 24, 9:00 AM HST, 3 hours 39 minutes earlier.

Area forecast discussion, Jan 24, 9:00 AM HST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
900 AM HST Sat Jan 24 2026

.SHORT TERM UPDATE...
Unstable weather day expected today due to an upper level trough
moving through the state. Expect showers to increase later this
morning into the afternoon especially across Oahu, Maui County and
the Big Island. Moderate to locally heavy showers will be
possible and due to the slower storm motion, some localized
flooding will also be possible today. Shower activity and the
threat of heavy rain should diminish this evening into the
overnight hours as land breezes develop. Over the summits of the
Big Island, afternoon snow showers are expected and a Winter
Weather Advisory has been issued.

&&

.SYNOPSIS...
Moisture and instability will linger over the islands today,
though will gradually decrease by the end of the weekend. Winds
will weaken and veer east-southeasterly today, then become light
and southerly on Sunday, allowing land and sea breezes to dominate
and drive afternoon showers over interior and leeward areas.
Forecast confidence decreases early next week as one or more weak
fronts approach the state, though limited upper-level support
should keep rainfall impacts modest.

&&

.PREV DISCUSSION.../ISSUED 356 AM HST Sat Jan 24 2026/

The 12z upper air soundings from Lihue and Hilo show that a moist
and somewhat unstable air mass remains in place across the island
chain early this morning as the inversion has eroded a bit
compared to 24 hours ago. A late evening ASCAT pass revealed that
light to moderate easterly trade winds have briefly returned to
the state overnight as surface high pressure continues to slide
eastward away from the state. Showers and low clouds during the
past twelve hours or so have primarily favored windward and mauka
areas, particularly for the island of Maui yesterday evening, and
now predominantly Oahu early this morning. Meanwhile, ample
moisture aloft is resulting in scattered high clouds moving across
the region.

As high pressure continues to shift east ahead of the next front
approaching from the northwest, winds are expected to gradually
veer east-southeasterly today, then weaken further and turn
southwesterly across the western half of the state by Sunday. As
the winds decrease, this will set up a daytime sea breeze and
overnight land breeze regime across the islands. Meanwhile, the
upper-level trough that has been supplying instability will slowly
move off to the east, allowing atmospheric stability to increase
from west to east as mid-level ridging builds into the region.
With that said, moisture and instability will linger today as the
upper trough moves over and eventually past the region. This will
keep showers in the forecast, and isolated thunderstorms have also
been introduced across eastern portions of the island chain for
the afternoon. Additionally, with cold temperatures and deep
moisture over the summits, snow showers and freezing fog may
emerge again this afternoon as daytime heating sparks convection
over the Big Island.

By Sunday, instability and moisture will be decreasing, and
confidence in thunderstorm chances remains too low to include in
the forecast at this time. Isolated to scattered showers will
still be possible over interior and leeward areas during the
afternoon where sea breeze induced surface convergence commences.

An unusual amount of uncertainty exists in the forecast early next
week, as global models still offer wildly different solutions
regarding a potential front moving into or through the area. The
ECMWF, for example, brings a front into the western part of the
island chain by late Sunday night, then shows it quickly moving
down the island chain on Monday. This scenario offers a wetter
solution and breezy northeasterly winds following the frontal
passage. Meanwhile, the GFS keeps the front north of the state,
with the island chain remaining in a drier pattern with lighter
winds persisting. In any case, even if the front does move into
the islands, with mid-level ridging forecast to persist over the
state, there would be limited upper-level support.

The rest of the week next week looks to remain fairly dry with
light southeasterly winds returning for much of the week. This
would once again favor a land and sea breeze regime ahead of
another potential front towards the end of next week.

AVIATION...
Isolated showers continue over the eastern islands with most
locations remaining in VFR conditions. Easterly winds will remain
light and gentle through the day and may veer to the southeast
over the western end of the state by the afternoon. With the light
winds, the chance for seabreeze and land breeze patterns may set
up over interior sections of the islands. Drier conditions are
expected as some MVFR cigs/vsbys may affect interior portions of
the islands in the afternoon but predominantly VFR conditions are
expected statewide.

Currently, no AIRMETs are effect.

MARINE...
A high pressure system currently north of the state will drift
eastward over the weekend as another front approaches the state
from the northwest. Moderate trades will veer from a more
southeasterly direction today, then become light southerlies from
tonight into Sunday. Winds should become light enough for near
shore land and sea breezes to develop during this time. The tail
end of the cold front will likely move into the northwest waters
late Sunday into Monday with fresh north to northeast winds
blowing in north of the front. There are still some uncertainty on
how far southeast the front will move into the islands, which
will alter the reach and extent of both northerly winds and rain
showers over island waters. Highest chances are that the forward
motion of this weak cold front stalls out near Kauai waters by
Monday morning.

The current medium period north-northwest (330-340 degree) swell
will continue to decline today. Surf heights will remain elevated
as a series of small overlapping northwest swells will pass
through the Hawaii region through the weekend into early next
week. The first pulse should arrive late Saturday and peak on
Sunday, followed by another pulse late Monday. A slightly larger
north-northwest (330 degree) swell is expected Tuesday into
Wednesday. In the long range, there is potential for a large long
period northwest swell building to warning levels impacting north
and west facing shores towards the end of next week.

Surf along east facing shores will remain small into next week
due to the lack of persistent trade winds locally and upstream.
South facing shores will remain nearly flat through the weekend. A
tiny long-period south-southwest swell may produce a slight boost
to south shore surf heights from late Sunday into Tuesday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from noon today to 6 AM HST Sunday for
Big Island Summits.

&&

UPDATE...Kino
PREV DISCUSSION...Vaughan/Shigesato/Bohlin

In the hours before

Special weather statement, Jan 24, 11:57 AM HST, 42 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1157 AM HST Sat Jan 24 2026

HIZ027-051>053-251100-
Big Island Interior-Big Island South-Big Island Southeast-
Big Island East-
1157 AM HST Sat Jan 24 2026

...PERIODS OF ASHFALL LIKELY FROM KILAUEA VOLCANO...

Episode 41 of lava fountaining in Halema'uma'u began at the
summit of Kilauea at 11:10 am HST today. Web cams and radar data
indicate that occasional small bursts of volcanic ash continue to
emanate from Halemaumau Crater. Low level winds are variable
today, while the upper level winds are out of the west. Ash
fallout will be possible across southeast Big Island. As the plume
gets higher in elevation, any ashfall will likely drift towards
the east.

Avoid excessive exposure to ash which is an eye and respiratory
irritant. Those with respiratory sensitivities should take extra
precaution to minimize exposure.

&&

For more information on the status of Kilauea Volcano, please see
https://volcanoes.usgs.gov/volcanoes/kilauea/volcano-updates.

For health and safety recommendations, please visit the Hawaii
Interagency Vog Information Dashboard at https://vog.ivhhn.org.
Local storm report, Jan 24, 12:34 PM HST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Honolulu HI
1234 PM HST Sat Jan 24 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Volcanic Ash     Volcano                 19.43N 155.24W
01/24/2026                   Hawaii             HI   Other Federal

            A portion of Highway 11 (Volcano Rd.) is
            closed in the vicinity of Kilauea due to
            tephra.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:20 PM HSTWinter Weather AdvisoryHFOHawaii11 hr
Jan 24, 8:11 AM HSTWinter Weather AdvisoryHFOHawaii13 hr
Jan 24, 12:14 PM HSTAshfall AdvisoryHFOHawaii25 min

Nearby

Ashfall Warnings in Hawaii, 2026Every ashfall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.